Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 167, NWS Goodland, KS

August 4, 2007Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2007, 5:57 PM CDT for Rawlins County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2007, 5:57 PM CDT (22:57 UTC)
Expired
Aug 4, 2007, 6:45 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:56 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 4, 3:56 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SAT AUG 4 2007

.DISCUSSION...
MAIN FORECAST CONCERN AGAIN CENTERS ON PRECIP CHANCES AND TEMPS
THROUGH THE SEVEN DAY PERIOD.

MORNING UPPER AIR ANALYSIS SHOWS A BROAD MID/UPPER RIDGE OVER THE
SOUTHERN U.S. MEANWHILE A WEAK SFC BOUNDARY LIES ACROSS CENTRAL
NEBRASKA PER LATEST MSAS ANALYSIS WITH A SFC LEE TROUGH NEAR THE
KANSAS/COLORADO BORDER. RUC/GFS/NAM INDICATE THIS FRONT WILL SLOWLY
SINK SOUTH TONIGHT. WITH WEAK CONVERGENCE ALONG THIS BOUNDARY...TSRA
APPEARS POSSIBLE TONIGHT AS DEEP MOISTURE REMAINS IN PLACE WITH FCST
POINT SOUNDINGS SHOWING PWAT VALUES OF AROUND 1.50 INCHES. LOCALLY HEAVY
RAIN REMAINS THE MAIN THREAT WITH THIS CONVECTION.

PATTERN CHANGES VERY LITTLE SUN AND MON ALTHOUGH MODELS HAVE BEEN
CONSISTENT IN MOVING THE RIDGE TOWARD THE SOUTHEAST U.S. CONVERGENCE
ALONG A PERSISTENT SFC LEE TROUGH ALONG WITH SEVERAL WEAK VORT MAXES
ROTATING INTO THE AREA ON SOUTHWESTERLY FLOW ALOFT WILL LEAD TO
DAILY CHANCES OF TSRA. TEMPS WILL CONTINUE TO RUN ABOVE NORMALS AS
850 HPA TEMPS CLIMB TO NEAR THE 30 DEGREE C MARK YIELDING HIGHS WELL
INTO THE 90S.

FOR TUE...A DIFFUSE SFC BOUNDARY WILL HEAD INTO THE REGION WHILE A
SFC LEE TROUGH REMAINS ESTABLISHED NEAR THE KANSAS/COLORADO BORDER.
WITH SOUTHWESTERLY FLOW ALOFT...AMPLE LLVL MOISTURE WILL REMAIN IN
PLACE. GIVEN THE ABOVE...INSERTED CATEGORICAL POPS TUE EVENING
ESPECIALLY TO AREAS NORTH OF I-70 WHERE MID LEVEL TEMPS ARE EXPECTED
TO BE A FEW DEGREES COOLER. THE FLOW ALOFT WILL REMAIN SOUTHWESTERLY
WITH CONTINUED MOISTURE ADVECTION IN THE AREA. WEAK SFC GRADIENT
WILL LIMIT WIDESPREAD PRECIP COVERAGE. PRECIP CHANCES DIMINISH WED
EVENING OUT WEST AS MAIN UPPER DYNAMICS ASSOCIATED WITH SFC LOW LIFT
TO THE NORTHEAST. A 40 KT H85 JET WILL ALSO DEVELOP FURTHER EAST WED
NIGHT...SHIFTING THE FOCUS OF CONVECTION FURTHER EAST. DID HOLD ONTO
SLIGHT CHANCE POPS FURTHER EAST OF FCST AREA IN CLOSER PROXIMITY OF
THETA-E ADVECTION. TEMPS BOTH TUE AND WED WILL ONCE AGAIN REMAIN
WELL INTO THE 90S.

MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE SOUTHEAST U.S.
RIDGE RETROGRADING NEAR THE MISSISSIPPI RIVER VALLEY TOWARD THE END
OF THE WEEK. WITH RISING HEIGHTS...TEMPS INCREASING A COUPLE OF
DEGREES MORE LOOKS PLAUSIBLE. PRECIP CHANCES ALSO APPEAR MINIMAL
ALTHOUGH ECMWF AND GFS ONCE AGAIN INDICATE SEVERAL ILL-DEFINED S/WV
TROUGHS ROTATING ON THE NORTHERN PERIPHERY OF THIS RIDGE...
CONFIDENCE IS LOW IN THE DETAILED TIMING SO LEFT EXTENDED DRY
ATTM.

&&

.AVIATION...FOR THE 18Z TAFS...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND EXPAND IN COVERAGE THROUGH THE REST OF THE
DAY AND INTO THE EVENING AS AN UPPER LEVEL DISTURBANCE INTERACTS
WITH A SURFACE TROUGH OVER THE AREA. VFR CONDITIONS ARE GENERALLY
EXPECTED BUT IF A STORM MOVES OVER THE KGLD AND KMCK AIRPORTS
VISIBILITIES AND CEILINGS COULD QUICKLY DROP INTO THE MVFR OR IFR
RANGE AS HEAVY RAIN OBSTRUCTS VISIBILITIES. THIS IS EXPECTED AFTER
22Z OR SO AND WILL CONTINUE THROUGH 06Z. ONCE THE PRECIPITATION ENDS
TONIGHT EXPECT CIRRUS OF A SCATTERED TO BROKEN VARIETY THROUGH 18Z
SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

CLK/DDT
Hazardous weather outlook, Aug 4, 11:15 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT SAT AUG 4 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT SAT AUG 4 2007 /1115 AM CDT SAT AUG 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON WITH THE GREATEST COVERAGE GENERALLY ALONG AND WEST
OF A SURFACE TROUGH EXTENDING FROM TRENTON NEBRASKA TO GOODLAND
KANSAS TO CHEYENNE WELLS COLORADO. STORM MOTIONS WILL GENERALLY BE
TO THE SOUTHEAST AT 5 TO 10 MPH...ALLOWING THE ACTIVITY TO MOVE
INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EARLY THIS EVENING
AND CONTINUING INTO THE OVERNIGHT HOURS.

THE MAIN THREATS WILL BE LOCALIZED LARGE RAINFALL AMOUNTS AND THE
THREAT FOR FLASH FLOODING. DAMAGING MICROBURST WINDS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EARLY EVENING. LOCALLY LARGE RAINFALL AMOUNTS WILL
BE THE MAIN CONCERN DUE TO THE SLOW MOTION OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
ORDER TO MONITOR RAINFALL AMOUNTS.

DDT

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.